MAUDE Adverse Event Report: CONMED CORPORATION UNIVERSAL PLUS MULTIFUNCTION INSTRUMENT HAND CONTROL HANDLE, E/S, S/I; UNIVERSAL PLUS PISTOL GRIP

CONMED CORPORATION UNIVERSAL PLUS MULTIFUNCTION INSTRUMENT HAND CONTROL HANDLE, E/S, S/I; UNIVERSAL PLUS PISTOL GRIP
Catalog Number 60-6010-002
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/01/2015
Additional Manufacturer Narrative
One (1) "used/damaged"60-6010-002 universal plus multifunction instrument hand control handle, electrosurgical, suction/irrigation device was returned for evaluation.The blue esu cable had been cut in half and the esu plug was not returned.To check for continuous operation, the proximal blue cable insulation was stripped to expose bare wire.A sample universal plus l-hook electrode was then attached to the handle.Using a calibrated electrical multimeter, electrical connections were made between the distal end of the electrode and the ground, cut, and then coag wires.The ground correctly showed continuity with no buttons pressed.No continuity was observed in coag or cut modes with no buttons pressed.When the buttons were pressed, continuity was observed in both coag and cut modes.It was noted that the coag and cut button dome switches toggled on and off smoothly with no sticking.These results were reproduced during several repetitions.The handle was dismantled for examination.No anomalies were observed.However, a complete evaluation of the device could not be accomplished as part of the esu cord and the esu plug were failed to be returned by the end-user.In this instance, the partial device that was returned exhibited no manufacturing defects and this partial device performed to specifications electrically.The investigation could not be reproduced with the returned partial device.This device was manufactured 06-may-2015.A review of the device history record for this lot found no noted discrepancies during the manufacturing process that could have caused or contributed to this reported incident.Of the lot containing (b)(4) units, there were no other similar complaints received.A two (2) year review of product history for this device group, universal plus pistol grip handle devices, showed a total of three (3) similar complaints of alleged self-activation.During this same two (2) year time frame, over (b)(4) units were sold worldwide, making the occurrence rate for this reported failure mode (b)(4) percent.It should be noted that with all three (3) of these reported incidents, none of the alleged failure modes of self-activation could be confirmed.Also, to date, there have been no reported patient injuries, or, no patient long term adverse effects reported regarding any of the reported incidents.The universal plus multifunction instrument hand control handle, electrosurgical, suction/irrigation device is a dissecting instrument with suction/irrigation channels within the instrument shaft for use in surgical endoscopic procedures such as laparoscopy, pelviscopy, and thoracoscopy.To reduce the risk of patient injury, the instructions for use (ifu) provides the following cautions and warnings: when not in use, electrosurgical instruments should be placed in a suitable holder or site which will prevent current flow to the patient, should the operator accidentally activate the electrosurgical generator.Always use the lowest possible power setting to achieve the desired electrosurgical effect.Do not activate the electrosurgical unit if the tip of the instrument is within the trocar cannula, or when not in contact with the target tissue or in position to deliver energy (fulguration) to target tissue.Doing so may cause burns to the patient.Do not activate the electrosurgical unit when irrigating through the instrument.Improper use of this or any electrosurgical device can result in a patient injury.Read and become familiar with all instructions and directions before using this device.
 
Event or Problem Description
On (b)(6) 2015, a universal plus multifunction instrument hand control handle, electrosurgical, suction/irrigation was being utilized in a surgical procedure.As reported, the device functioned normally at the beginning of the procedure; however, then the coag was staying on continuously, presumably without the button being pushed.End-user "cut" the cord to deactivate the device.A second universal plus multifunction instrument hand control handle was utilized to complete the procedure without any surgical delay or patient injury.There has been no additional information received regarding the patient's latest condition or indication that any long term adverse effect had occurred.

Brand Name
UNIVERSAL PLUS MULTIFUNCTION INSTRUMENT HAND CONTROL HANDLE, E/S, S/I
Common Device Name
UNIVERSAL PLUS PISTOL GRIP
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key5388178
Report Number3007305485-2015-00038
Device Sequence Number229572
Product Code GEI
UDI-Device Identifier00653405011708
UDI-Public(01)00653405011708(17)200119(30)1(10)201505064
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K954056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Other
Report Date (Section B) 12/28/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/04/2020
Device Catalogue Number60-6010-002
Device Lot Number201505064
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2016
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date01/25/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age48 YR
Patient Weight61